An in-depth look at the ban of Adderall in Canada
by Carl Sherman, Ph.D.
News from the north caused a stir last month, when the Canadian equivalent of the U.S. Food and Drug Administration suspended the sale and marketing of Adderall XR, a widely used medication for AD/HD. In a letter to health care professionals, Health Canada cited as its reasoning "very rare, international, spontaneous reports of sudden death" of children taking the drug.
Most parents were reassured when the U.S. FDA declined to follow suit, saying it saw no reason to alter the marketing or labeling of Adderall at this time. But some doubts linger: Would another drug be safer? Or should medications for AD/HD be avoided altogether?Steven Pliszka, M.D., chief of the Division of Child and Adolescent Psychiatry at University of Texas Health Sciences Center, San Antonio, doesn't think so. "The FDA's action is appropriate," he says. "It's a scientifically reasoned decision."
Over a five-year period, the FDA identified 12 cases of sudden death among children and adolescents (ages 1 to 18) who were taking Adderall or Adderall XR. "In most cases, there were substantial medical issues in addition to AD/HD," Dr. Pliszka says.
In other words, it is far from clear that the drug itself was responsible. Five of the children had preexisting heart disease, and one had been dehydrated from exercising strenuously in the hot sun. Diabetes, a family history of heart rhythm disturbances, and toxic levels of Adderall were factors affecting other children.
What's more, while the sudden death of a young person is always shocking, it does occur in the general population - at least as frequently as among kids taking Adderall. There are an estimated 1.3 to 8.5 such fatalities each year among 100,000 children and adolescents, notes Dr. Pliszka.
The number of deaths reported among children taking Adderall "does not appear greater than the number of sudden deaths that would be expected to occur in this population without treatment," according to the FDA.
Larry Silver, M.D., chairman of ADDitude's scientific advisory board, points out that dextro-amphetamines (of which Adderall is one variation) have been used with apparent safety for at least a half century.
All in all, Dr. Silver advises, if a child is doing well on Adderall, the FDA report suggests that there is no compelling reason to switch to another stimulant medication. The final decision should be made by the parents and their physician.
Even if Adderall can be deemed relatively safe, concerns about medication in general may well persist, in the wake of recent alarming news about antidepressants and Cox-2 inhibitors (Vioxx and others). In December, the spotlight swung to another AD/HD treatment, Strattera: The FDA issued a warning citing two cases of liver injury that had been reported among patients taking the drug. (Both recovered fully when Strattera was discontinued.)
"Few medications are 100 percent safe to use," Dr. Silver says, pointing out that many drugs that are routinely prescribed have potential problems, but aren't subjected to the kind of scrutiny given to psychiatric medications.
In general, the risks of drug treatment must be balanced against the risks of no drug treatment - which, in AD/HD cases, Dr. Pliszka observes, are substantial: car accidents, school failure, delinquency, and substance abuse. All are more common when AD/HD is left untreated.
This isn't to say that precautions are not in order. The FDA warns against giving Adderall to those with known structural abnormalities of the heart. If stimulants like Adderall are considered for a child who has heart disease, a consultation with a pediatric cardiologist is called for, Dr. Silver says.
When an AD/HD patient takes Strattera (or any other medication used 24 hours a day, every day), blood tests to check liver function should be conducted every two to six months, he advises. Should you suspect liver problems, discontinue the medication immediately and bring the matter to your doctor's attention.